FDG 2014 Program
 Share
The version of the browser you are using is no longer supported. Please upgrade to a supported browser.Dismiss

 
View only
 
 
Still loading...
ABDEFG
1
FDG2014ProgramTitles in Bold* are:EXEMPLARY FULL PAPERS*
2
SessionTimeJamaicaBarbadosSt. ThomasAruba
3
Thu, Apr 3Thu, Apr 3
4
1. Keynote14:00-15:00KEYNOTE: Brenda Laurel (Theater)KEYNOTE: Brenda Laurel (Theater)KEYNOTE: Brenda Laurel (Theater)KEYNOTE: Brenda Laurel (Theater)
5
15:00-15:15BREAKBREAKBREAKBREAK
6
2. Papers15:15-15:452J. PAPERS: Atypical Controls2B. PAPERS: AR / Immersion2T. PAPERS: Web Arcade2A. Doctoral Consortium
7
WIP (15 min)15:15Introducing Shared Character Control to Existing Video Games (Anna Loparev, Walter Lasecki, Jeffrey Bigham and Kyle Murray)The Effect Of Surroundings On Gaming Experience (A. Imran Nordin, Paul Cairns, Matthew Hudson, Alejandro Alonso and Eduardo Calvillo Gamez)FULL: Marking New Ground: Flash, HTML5 and the Future of the Web Arcade (Anastasia Salter and John Murray) (15:15-15:40)DC students meet with mentors (15:15-15:25)
8
WIP (15 min)15:30‘Knock Once for Yes’ – Knocking as Feedback in the Location-Based Game Passing On (Jon Back)Mobilising Monopoly: game design, place and social values (Mark Lochrie, Alison Gazzard, Adrian Gradinar and Paul Coulton)FULL: Marking New Ground continues (15:15-15:40)DC: Evaluating the Evaluations (Björn Strååt and Harko Verhagen; 15:25-15:45)
9
Lifeboats15:45-16:30MANDATORY Lifeboat MusterMANDATORY Lifeboat MusterMANDATORY Lifeboat MusterMANDATORY Lifeboat Muster
10
3. Papers, DC16:30-17:453J. PAPERS: Level Generation3B. PAPERS: Art3T. PANEL & PAPER: Engaging creators and creative players3A. Doctoral Consortium
11
Full (25 min)16:30Experiments in Map Generation using Markov Chains (Sam Snodgrass and Santiago Ontañón)*Understanding Representation in Playable Simulations (Mike Treanor and Michael Mateas)PANEL - Improving the Quality of New Hires in the Game Industry by Expanding the Pipeline (Adrienne Decker, Monica M McGill, Ian Schreiber and Olga Zinoveva) (16:30-17:30)DC: Modelling market sellers in World of Warcraft (Sheng-Yi Hsu and Chuen-Tsai Sun; 16:30-16:50)
12
Full (25 min)16:55A Comparative Evaluation of Procedural Level Generators in the Mario AI Framework (Britton Horn, Steve Dahlskog, Noor Shaker, Gillian Smith and Julian Togelius)High-tech low tech authenticity: the creation of independent style at the independent games festival (Jesper Juul)PANEL: Expanding the pipeline continues (16:30-17:30)DC: Digital Political Science: Pixelizing International Relations (Sandra Yao and Mark B. Salter; 16:55-17:15)
13
Full (25 min)17:20Mixed-Initiative Co-Creativity (Georgios N. Yannakakis, Antonios Liapis and Constantine Alexopoulos)Pixel Motion: A Surveillance Camera enabled Public Digital Game (Holly Robbins and Katherine Isbister)WIP: GWAPs: Games with a Problem (Kathleen Tuite; 17:30-17:45)(Break setup)
14
Break17:45-18:15BREAKBREAKBREAKBREAK
15
3. Papers, DC18:15-19:204J. PAPERS: Guiding players4B. PAPERS: MOBA4T. PAPERS: GWAP4A. Doctoral Consortium
16
Full (25 min)18:15Guiding players through Structural Composition Patterns in 3D Adventure Games (Glenn Winters and Jichen Zhu)*Governance in League of Legends: A Hybrid System (Yubo Kou and Bonnie Nardi)*Collaboration versus Competition: Design and Evaluation of Mechanics for Games with a Purpose (Kristin Siu, Alexander Zook and Mark Riedl)DC: Challenges for Game Addiction as a Mental Health Diagnosis (Rune K. L. Nielsen, Espen Aarseth and Arne Poulsen; 18:40-19:00)
17
Full (25 min)18:40Part of the Game: Changing Level Creation to Identify and Filter Low-Quality User Generated Levels (Andrew Hicks, Veronica Catete and Tiffany Barnes)*Identifying Patterns in Combat that are Predictive of Success in MOBA Games (Pu Yang, Brent Harrison and David Roberts)*Software Verification Games: Designing Xylem, The Code of Plants (Heather Logas, Jim Whitehead, Michael Mateas, Richard Vallejos, Lauren
Scott, John Murray, Kate Compton, Joseph Osborn, Orlando Salvaore, Dan
Shapiro, Zhongpeng Lin, Huascar Sanchez, Michael Shavlovsky, Chris
Lewis, Daniel Cetina and Shayne Clementi)
DC: Integrating Semantics and Narrative World Generation (Ben Kybartas, Rafael Bidarra and Elmar Eisemann; 18:20-18:40)
18
WIP (15 min)19:05WIP: User Behavior Transformation through Dynamic Input Mappings (Dun-Yu Hsiao, Seth Cooper, Christy Ballweber and Zoran Popovic)WIP: Alphabet Soup: Design and Development of a Short Form Game (Dana Ruggiero)FULL: Initial Perceptions of a Casual Game to Crowdsource Facial Expressions in the Wild (Chek Tien Tan, Hemanta Sapkota, Daniel Rosser and Yusuf Pisan)DC: Automated Terrain Analysis in Real-Time Strategy Games (Chen Si, Yusuf Pisan and Chek Tien Tan; 19:00-19:20)
19
Break19:20BREAKBREAKBREAKBREAK
20
Dinner20:30DinnerDinnerDinnerDinner
21
22
SessionTimeJamaicaBarbadosSt. ThomasAruba
23
Fri, Apr 4Fri, Apr 4
24
5. Panels & Papers9:30-10:305J. PANEL: Game AI5B. PANEL: Teaching Video Game Development 5T. PAPERS: Stories IGames and Coffee
25
WIP (15 min)9:30PANEL - Game AI: The Undiscovered Country (Brian Magerko, Mirjam Eladhari, Mike Treanor, and Jichen Zhu) (9:30-10:30)PANEL: Tools and Templates of Teaching Video Game Development (Ken Hoganson, Mario Guimaraes, Jing Selena He, Cynthia Calongne and Barbara Truman; 9:30-10:30)An Out of Character Approach to Emergent Game Narratives (Simon Chauvin, Guillaume Levieux, Jean-Yves Donnart and Stéphane Natkin)Games and Coffee
26
WIP (15 min)9:45PANEL: Game AI continnues (9:30-10:30)PANEL: Teaching Game Dev continues (9:30-10:30)(Re)telling Chess Stories as Game Content (Eric Buckthal and Foaad Khosmood)Games and Coffee
27
Full (25 min)10:00PANEL: Game AI continnues (9:30-10:30)PANEL: Teaching Game Dev continues (9:30-10:30)Adapting Game Mechanics with Micro-Machinations (Riemer van Rozen and Joris Dormans)Games and Coffee
28
Break10:30BREAKBREAKBREAKBREAK
29
6. Papers10:45-12:156J. PAPERS: Artificial Intelligence6B. PAPERS: Curriculum6T. PAPERS: Stories IIGames and Coffee
30
Full (25 min)10:45meIRL-BC: Predicting Player Positions in Video Games (Inge Becht and Sander Bakkes)*Gradequest - Evaluating the impact of using game design techniques in an undergraduate course (Bob De Schutter and Vero Vanden Abeele)*Ice-Bound: Combining Richly Realized Story with Expressive Gameplay (Aaron Reed, Jacob Garbe, Noah Wardrip-Fruin and Michael Mateas)Games and Coffee
31
Full (25 min)11:10Measuring Risk in Stealth Games (Jonathan Tremblay, Pedro Andrade Torres and Clark Verbrugge)Slot Machine Development: A Course for CS Majors (Tony Morelli)*Author Assistance Visualization for Ice-Bound: A Combinatoral Narrative (Jacob Garbe, Aaron Reed, Melanie Dickinson, Noah Wardrip-Fruin and Michael Mateas)*Games and Coffee
32
Full (25 min)11:35WIP: Adapting In-Game Agent Behavior by Observation of Players with Learning Behavior Trees (Emmett Tomai and Roberto Flores; WIP 15 min)Experiences Teaching a Course in Android Game Development (Timothy Roden and Rob Legrand)Authoring Conversational Narratives in Games with the Chimeria Platform (D. Fox Harrell, Dominic Kao, Chong-U Lim, Jason Lipshin, Ainsley Sutherland, Julia Makivic and Danielle Olson)*Games and Coffee
33
WIP (15 min)12:00Virtual Character Behavior Architecture using Cyclic Scheduling (Richard Zhao and Duane Szafron)Pitch Perfect or Exploring Pitching Practices in Industry and Games Education (Roger Altizer and Jose Zagal)A Web-Based Editor for Multiplayer Choice Games (Ian Holmes)Games and Coffee
34
Lunch12:15-13:50LUNCHLUNCHLUNCHLUNCH
35
7. Papers13:50-15:207J. PAPERS: Artificial Intelligence7B. PANEL & WORKSHOP: Teaching Game Studies7T. PAPERS: Stories IIIGames and Coffee
36
Full (25 min)13:50Target Selection for AI Companions in FPS Games (Jonathan Tremblay, Christopher Dragert and Clark Verbrugge)PANEL - Game studies and area studies: a PANEL (Maggie Greene, William Huber and Mia Consalvo; 13:50-14:50)Towards a Theory of Choice Poetics (Peter A. Mawhorter, Michael Mateas, Noah Wardrip-Fruin and Arnav Jhala)Games and Coffee
37
Full (25 min)14:15Automatic Playtesting for Game Parameter Tuning via Active Learning (Alexander Zook, Eric Fruchter and Mark Riedl)*PANEL: Game studies (13:50-14:50)A Framework for Coherent Emergent Stories (Gail Carmichael and David Mould)Games and Coffee
38
WIP (15 min)14:40Active Player Modelling (Julian Togelius, Noor Shaker and Georgios N. Yannakakis)WORKSHOP: Teaching Game Studies: Course Post-Mortems & Advanced Syllabus Design (Roger Altizer, Mia Consalvo, Christopher Paul, Annika Waern; WELCOME (14:50-15:05)Story Sampling: A New Approach to Evaluating and Authoring Interactive Narrative (Ben Samuel, Joshua Mccoy, Mike Treanor, Aaron Reed, Noah Wardrip-Fruin and Michael Mateas)Games and Coffee
39
Full (25 min)14:55A Methodology for Requirements Analysis of AI Architecture Authoring Tools (April Grow, Swen Gaudl, Paulo Gomes, Michael Mateas and Noah Wardrip-Fruin )TGS: Lighting post-mortems (Ian Schreiber, Kris Alexander, Will Robinson, Clara Fernandez Vara, Bob de Schutter, William Huber, Paolo Ruffino, Mia Consalvo, Roger Altizer, Annika Waern; 15:05-15:20)Chronologically Nonlinear Techniques in Traditional Media and Games (Gail Carmichael and David Mould)Games and Coffee
40
Break15:20-15:40BREAKBREAKBREAKBREAK
41
8. Workshop15:40-17:158J. WORKSHOP: PCG (15:40-19:45)
8B. WORKSHOP: Teaching Game Studies (14:50-19:45)8T. WORKSHOP: Social Believability (15:40-18:15)Games and Coffee
42
15:405th WORKSHOP on Procedural Content Generation in Games (PCG 2014)
Noor Shaker, Kenneth Stanley and Kate Compton) WELCOME
TGS: Lightning post mortems continue
Social Believability in Games 2014 (Mirjam Palosaari Eladhari, Harko Verhagen and Joshua McCoy) WELCOMEGames and Coffee
43
15:45PCG: Procedural Guard Placement for Stealth Games (Qihan Xu, Jonathan Tremblay and Clark Verbrugge)TGS: Lightning post mortems continue
SBG: Social Believability in Games - the early years (Magnus Johansson and Harko Verhagen)Games and Coffee
44
16:15PCG: Automatically Categorizing Procedurally Generated Content for Collecting Games (Sebastian Risi, Joel Lehman, David B. D'Ambrosio and Kenneth O. Stanley)TGS: Roundtable discussion – feedback and discussion on courses & assignments (16:15-17:15)SBG: Social Gaming as an Experimental Platform (Magy Seif El-Nasr, Truong-Huy Dinh Nguyen, Elin Carstensdóttir, Matthew Gray, Derek Isaacowitz and David Desteno)Games and Coffee
45
16:45PCG: Generating and Adapting Game Mechanics. (Alexander Zook and Mark Riedl)TGS: Roundtable (16:15-17:15)SBG: Data-Driven Alibi Story Telling for Social Believability (Boyang Li, Mohini Thakkar, Yijie Wang and Mark Riedl)Games and Coffee
46
Break17:15-17:45BREAKBREAKBREAKBREAK
47
9. Workshop17:459J. WORKSHOP: PCG9B. WORKSHOP: Teaching Game Studies (14:50-19:45)9T. WORKSHOP: Social Believability (14:00-18:45)Games and Coffee
48
17:45PCG: Characteristics of Generatable Games (Julian Togelius, Mark J. Nelson and Antonios Liapis)TGS: 2 breakout groups to draft reports courses & assignments (17:45-18:45)SBG: The importance of social identity when mimicking behaviour in a Social Dilemma game (André Loureiro and Carlos Martinho)Games and Coffee
49
18:15PCG: Towards Challenge Balancing for Personalised Games (Sander Bakkes and Shimon Whiteson)TGS: Report writing (17:45-18:45)SBG: The future of SBG. (Panelists: Julian Togelius, Magy Seif El-Nasr, Brian Magerko, Michael Mateas; 18:15-19:15)Games and Coffee
50
18:45PCG: State of PCG and Future of WORKSHOPTGS: Final roundtable – looking to the future of game studies teaching (18:45-19:45)SBG: Future (18:15-19:15)Games and Coffee
51
19:15PCG: DemosTGS: Roundtable (18:45-19:45)Games and Coffee
52
Break19:45BREAKBREAKBREAKBREAK
53
Dinner20:30Dinner
54
55
SessionTimeJamaicaBarbadosSt. ThomasAruba
56
Sat, Apr 5Sat, Apr 5Docked in Cozumel
57
Return to Ship16:00Return to Ship
58
10. Keynote16:30-17:30KEYNOTE-Lucas Gillispie (Jamaica, Barbados, St. Thomas, Aruba)KEYNOTE-Lucas Gillispie (Jamaica, Barbados, St. Thomas, Aruba)KEYNOTE-Lucas Gillispie (Jamaica, Barbados, St. Thomas, Aruba)KEYNOTE-Lucas Gillispie (Jamaica, Barbados, St. Thomas, Aruba)
59
Break17:30-18:00BREAKBREAKBREAKBREAK
60
11. Posters18:00-20:00Posters, Games, DemosSee Sat, Apr 5 Tab
61
Break20:00BREAKBREAKBREAKBREAK
62
Dinner20:30DinnerDinnerDinnerDinner
63
64
SessionTimeJamaicaBarbadosSt. ThomasAruba
65
Sun, Apr 6
66
12. Keynote9:30KEYNOTE-Ken Lobb, Microsoft (Theater)KEYNOTE-Ken Lobb, Microsoft (Theater)KEYNOTE-Ken Lobb, Microsoft (Theater)KEYNOTE-Ken Lobb, Microsoft (Theater)
67
Break10:30-11:00BREAKBREAKBREAKBREAK
68
13. Papers & Workshop11:00-12:1513J. PAPERS: Serious Games I13B. WORKSHOP: Global Game Jam (11:00- 15:40)13T. WIPS: Analyzing Games IGames and Coffee
69
WIP (15 min)11:50Specifying the Pedagogical Aspects of Narrative-Based Digital Learning Games by Using Annotations (Frederik Van Broeckhoven and Olga De Troyer)WORKSHOP: Global Game Jam WORKSHOP (Allan Fowler, Mirjam Palosaari Eladhari, Foaad Khosmood, Ali Arya, and Susan Gold) WELCOME “Let’s Roll!”: Comparative Representations of Empire in Board Games (William Robinson)Games and Coffee
70
Full (25 min)11:00Play in Museum: Designing Game-Based Learning Environments for Informal Education Settings (Jonathan Rowe, Eleni Lobene, Bradford Mott and James Lester)*GGJ: Procedurally Generated, Adaptive Music for Rapid Game Development. (Timothey Adam, Michael Haungs and Foaad Khosmood; 14:00-14:45) WIP: The Psychology of Play: Understanding Digital Game Evolution through Developmental Psychology (Lindsay Grace and Brooke Spangler)Games and Coffee
71
Full (25 min)11:25Open Trumps, a Data Game (Andrew Borg Cardona, Aske Walther Hansen, Julian Togelius and Marie Gustafsson Friberger)GGJ continuesWIP: A Linguistic Analysis of Games: Verbs and Nouns for Content Estimation (Lindsay Grace)Games and Coffee
72
Lunch12:15-14:00LUNCHLUNCHLUNCHLUNCH
73
14. Papers, Workshops14:00-15:3014J. PAPERS: Serious Games II14B. WORKSHOP: Global Game Jam (11:00- 15:40)14T. PAPERS & WORKSHOP: Analyzing Games IIGames and Coffee
74
WIP (15 min)14:00An Exergame to Improve Balance in Children who are Blind (Tony Morelli, Lauren Lieberman, John Foley and Eelke Folmer)GGJ: Contextualising nonattendance of eligible students to Global Game Jam locations. (Nia Wearn, Bobby Fletcher and Katy Vigurs; 14:00-14:40)The Rooms - Creating immersive experiences through projected augmented reality (Jacob Michelsen and Staffan Björk) Games and Coffee
75
Full (25 min)14:15Balancing Physical and Cognitive Challenge: A Study of Player's Psychological Responses to Exergame play (Andrea Nickel, Tiffany Barnes, Jamie Payton and Erik Wikstrom)*GGJ continuesThe Effect of a Persuasive Game on Attitude Towards the Homeless (Dana Ruggiero)Games and Coffee
76
Full (25 min)14:40Development of Recovery Rapids; A Game for Cost Effective Stroke Therapy (David Maung, Lise Worthen-Chaudhari, Alex Borstad, Linda Lowes, Roger Crawfis, Lynne Gauthier and Ryan McPherson)*GGJ: Global Game Jam 2014 and Beyond: Highlights from the 2014 event and discussion about the future of GGJ (Susan Gold, Foaad Khosmood, Ian Schreiber, Mirjam Palosaari Eladhari; 14:40-5:40)UFO Defense vs. XCOM: Enemy Unknown - using Gameplay Design Patterns to Understand Game Remakes (Alessandro Canossa, Staffan Björk and Mark J. Nelson) Games and Coffee
77
Full (25 min)15:05Dance Enhanced: Investigating How Earning Content Through Exertion Impacts Dance Game Enjoyment (Emiko Charbonneau, Sarah Buchanan, Jared Bott, Floyd Mueller and Joseph J. Laviola Jr.)GGJ Discussion (14:40-15:40)WORKSHOP: Design Patterns in Games (Joris Dormans, Valter Alves, Aida Azadegan, Staffan Björk, Steve Dahlskog, Kenneth Hullett, Katharine Neil, Richard Wetzel, Jose Zagal) WELCOME Games and Coffee
78
Break15:30-16:00BREAKBREAKBREAKBREAK
79
15. Papers, Workshops16:00-17:1515J. PAPERS: Progression15B. PAPERS: Gender/Community15T. WORKSHOP: Design Patterns in Games (15:05-19:45)Games and Coffee
80
Full (25 min)16:00Retention and Progression: Seven Months in World of Warcraft (Thomas Debeauvais, Cristina Lopes, Nick Yee and Nicolas Ducheneaut)*#1ReasonWhy: Game Communities and the Invisible Woman (Bridget Blodgett and Anastasia Salter)*DPG: Work for or Against Players: On the Use of Collaboration Engineering for Collaborative Games (Aida Azadegan and Casper Harteveld)Games and Coffee
81
Full (25 min)16:25Off With Their Assists: An Empirical Study of Driving Skill in Forza Motorsport 4 (Thomas Debeauvais, Thomas Zimmermann, Nachiappan Nagappan, Kevin Carter, Ryan Cooper, Dan Greenawalt and Tyson Solberg)Aussie women game developers (Debbie Taylor and Yusuf Pisan)*DPG: Game Genres and High-Level Design Pattern Formations (Jonathan Lessard)Games and Coffee
82
Full (25 min)16:50Examining 'RPG Elements': Systems of Character Progression (Jose Zagal and Roger Altizer)From Consumers to Producers: African American Middle School Students as Game Designers (Yolanda Rankin, India Irish, Jakita Thomas and Stevie-Mari Hawkins)DPG: Introducing Pattern Cards for Mixed Reality Game Design (Richard Wetzel)Games and Coffee
83
Break17:15-17:45BREAKBREAKBREAKBREAK
84
16. Panels & Discussions17:45-18:4516J. PANEL: Users & Data16B. PANEL: Advocating for Our Field's Future16T. WORKSHOP: Design Patterns in Games (15:05-19:45)Games and Coffee
85
17:45PANEL: Understanding Player Behavior: New Directions in User Research and Data Analytics (Veronica Zammitto, Keith Steury, Ben Medler, and Ken Hullett)PANEL: Advocating for Our Field's Future (Noah Wardrip-Fruin)DPG: Roundtable discussion Games and Coffee
86
SASDG18:45SASDG Business meeting
87
Break19:45BREAKBREAKBREAKBREAK
88
Dinner20:30DinnerDinnerDinnerDinner
89
90
Mon, Apr 7Debarkation in FLL
Loading...
 
 
 
All Days
Thu, Apr 3
Fri, Apr 4
Sat, Apr 5
Sun, Apr 6